MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335756
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2012 primary left hip replacement was performed and in (b)(6) 2017, patient began having worsening left hip pain.On (b)(6) 2018, a revision surgery was performed due to metallosis and patient discomfort due to a dislocation that occurred days after primary surgery, black fluid was encountered in the joint and all devices were removed.
 
Additional Manufacturer Narrative
The devices, intended for use in treatment, were not returned for evaluation and the reported event could not be confirmed.The devices were manufactured in 2009, 2010, 2011 and 2012.A review of the device history records for the listed batches did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The medical investigation concluded that the intraoperative findings of black fluid, the reported metallosis reaction and slightly elevated cobalt levels may be consistent with findings associated with metal debris, however the root cause cannot be confirmed.It cannot be concluded that the reported reactions/events were associated with a mal-performance of the implant.The root cause of the patient¿s post-operative dislocation and pain cannot be determined, as complete medical records have not been provided.Details regarding the patient¿s post-operative medical history, activity level and other clinically relevant information have not been provided.The patient impact beyond the revision and post-operative healing/pain cannot be determined.No further clinical assessment is warranted at this time.Some potential probable causes could include patient reaction or a post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9258505
Report Number1020279-2019-03851
Device Sequence Number16657682
Product Code MBL
UDI-Device Identifier03596010598356
UDI-Public03596010598356
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71335756
Device Catalogue Number71335756
Initial Date Received by Manufacturer 09/30/2019
Supplement Date Received by Manufacturer09/30/2019
Initial Report FDA Received Date10/30/2019
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR